NARCAN® (naloxone HCl) Nasal Spray is the first and only FDA-approved nasal form of naloxone for the emergency treatment of a known or suspected opioid overdose. NARCAN Nasal Spray counteracts the life-threatening effects of opioid overdose. Since most accidental overdoses occur in a home setting, it was developed for first responders, as well as family, friends, and caregivers.
Administer in accordance with the Instructions for Use. Repeated doses may be necessary. NARCAN® Nasal Spray is not a substitute for emergency medical care. Always get help immediately, even if the person wakes up – because they may relapse into respiratory depression.
What is NARCAN Nasal Spray?
NARCAN Nasal Spray is a prescription medicine used for the treatment of an opioid emergency such as an overdose or a possible opioid overdose combined with signs of breathing problems and severe sleepiness or not being able to respond.
NARCAN Nasal Spray is to be given right away and does not take the place of emergency medical care. Get emergency medical help right away after giving the first dose of NARCAN Nasal Spray, even if the person wakes up.
NARCAN Nasal Spray is safe and effective in children for known or suspected opioid overdose.
What is the most important information I should know about NARCAN Nasal Spray?
NARCAN Nasal Spray is used to temporarily reverse the effects of opioid medicines. The medicine in NARCAN Nasal Spray has no effect in people who are not taking opioid medicines. Always carry NARCAN Nasal Spray with you in case of an opioid emergency.
Use NARCAN Nasal Spray right away if there are any symptoms of an opioid emergency are present, even if you are not sure, because an opioid emergency can cause severe injury or death. Signs and symptoms of an opioid emergency may include:
- Unusual sleepiness and you are not able to awaken the person with a loud voice or by rubbing firmly on the middle of their chest (sternum)
- Breathing problems including slow or shallow breathing in someone difficult to awaken or who looks like they are not breathing
- The black circle in the center of the colored part of the eye (pupil) is very small, sometimes called “pinpoint pupils” in someone difficult to awaken
Key Steps to Administering NARCAN Nasal Spray:
- Peel – Peel back the package to remove the device. Hold the device with your thumb on the bottom of the plunger and 2 fingers on the nozzle.
- Place – Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patient’s nose.
- Press – Press the plunger firmly to release the dose into the patient’s nose.